Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 231, NWS Goodland, KS

July 19, 2010Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 19, 2010, 9:22 PM CDT for Cheyenne County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2010, 9:22 PM CDT (02:22 UTC)
Expired
Jul 19, 2010, 10:15 PM CDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
3039 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:48 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 19, 6:48 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT MON JUL 19 2010

.DISCUSSION...
233 PM MDT MON JUL 19 2010

COMPLEX FORECAST CONTINUES WITH OCCASIONAL THUNDERSTORM
CHANCES...AND VARIABLE HIGH TEMPERATURES DEPENDING ON LOCATION
OF STATIONARY FRONT ACROSS FORECAST AREA. UPPER LEVEL HIGH
PRESSURE CENTERED JUST SOUTH OF FOUR CORNER REGION IS EXPECTED TO
PERSIST TODAY...WITH LARGE SCALE RIDGING EXTENDING NORTH ACROSS
THE HIGH PLAINS. THIS UPPER LEVEL HIGH IS PROGGED TO TRANSITION TO
A ZONAL PATTERN BY THE END OF THE WEEK...WITH RIDGING POSSIBLY
BUILDING BACK INTO THE REGION BY EARLY NEXT WEEK. DAY TO DAY
THUNDERSTORM PROBABILITIES WILL BE DEPENDENT ON FOCUS FROM
STATIONARY FRONT...AS WELL AS THE TIMING WEAK SHORTWAVE ENERGY
MIGRATING THROUGH THE MEAN FLOW...COMPLICATED BY POTENTIAL
THUNDERSTORM OUTFLOW INTERACTION WITH STATIONARY FRONT.

TEMPERATURE FORECAST IS ESPECIALLY TRICKY...WITH VERY LITTLE MODEL
AGREEMENT IN THE SHORT TERM. NAM HAS BEEN THE MOST AGGRESSIVE IN
ADVECTING COOLER H85 TEMPS NORTH OF STATIONARY FRONT INTO THE CWA
ADVERTISING HIGHS IN THE UPPER 70S TO UPPER 80S ACROSS THE CWA
TUESDAY AND WEDNESDAY...WHILE THE GFS H85 TEMPS SUPPORT UPPER
90S/LOW 100S. WITH THE DIFFICULTY IN DETERMINING EXACT FRONTAL
PLACEMENT AND STRENGTH OF TEMPERATURE ADVECTION ASSOCIATED BEHIND
THIS FRONT...THE ECMWF SEEMED TO BE THE BEST COMPROMISE...WITH
SEASONABLY WARM TEMPERATURES IN THE LOW TO MID 90S PERSISTING
THROUGH THE FORECAST PERIOD...AND 100 DEGREE TEMPERATURES POSSIBLE
SOUTH OF FRONT.

IN THE SHORT TERM...OUTFLOW FROM OVERNIGHT THUNDERSTORMS HAS
INTERSECTED STATIONARY FRONT PREVIOUSLY LOCATED APPROXIMATELY ALONG
THE I-70 CORRIDOR...AND IS PROGGED BY RUC TO STALL OVER THE
SOUTHERN PART OF THE CWA THIS EVENING. THIS OUTFLOW BOUNDARY HAS
RESULTED IN COOLING H7 TEMPS BY 2-3C TO A RANGE OF 14-15C ALONG
AND NORTH OF I-70. THIS IS ENOUGH TO INCREASE OVERALL
THUNDERSTORM CHANCES IN THESE AREAS...WITH LOCATIONS SOUTH OF I-70
POSSIBLY TOO CAPPED FOR MORE THAN ISOLATED THUNDERSTORMS. DECIDED
TO KEEP SLIGHT CHANCE POPS IN FORECAST DURING THE OVERNIGHT PERIOD
OVER NORTH AND EASTERN CWA...AS MODELS CONTINUE TO ADVERTISE LLJ
SUPPORT AND 1000-700MB CONVERGENCE AROUND 6Z OVER EASTERN PORTIONS
OF CWA. PATCHY FOG POTENTIAL ALSO EXISTS NORTH OF STATIONARY
FRONT...WHERE UPSLOPE FLOW WILL SUPPORT THE SATURATION OF THE LOW
LEVELS.

BY TUESDAY AND WEDNESDAY...THE RIDGE WILL BEGIN TO TRANSITION TO
A ZONAL PATTERN OVER THE HIGH PLAINS...AS THE UPPER LEVEL HIGH
CENTER MIGRATES EAST...EVENTUALLY SETTLING OVER THE SOUTHERN
MISSISSIPPI VALLEY. EMBEDDED SHORTWAVE TROUGHS WITHIN ZONAL FLOW
MAY LEAD TO AN INCREASE IN THUNDERSTORM COVERAGE TUESDAY AND
WEDNESDAY EVENINGS...AS IT INTERACTS WITH STATIONARY FRONT
LINGERING AROUND THE CWA. THE EXACT POSITION OF THE STATIONARY
FRONT IS STILL IN QUESTION...SO KEPT POPS 30 TO 20 ACROSS THE CWA.

THUNDERSTORM POTENTIAL BECOMES DIFFICULT TO PIN DOWN BEYOND
WEDNESDAY...WITH STATIONARY FRONT CURRENTLY PROGGED TO RESIDE
SOUTH OF CWA...AND TIMING AND IMPACT OF WEAK SHORTWAVE TROUGHS IN
QUESTION. WITH THIS IN MIND...CURRENTLY THINK ANY THUNDERSTORM
ACTIVITY WILL BE WIDELY SCATTERED AND DIURNAL IN NATURE.

DR
&&

.AVIATION...
539 PM MDT MON JUL 19 2010

FOR 00Z TAFS...TWO MAIN CONCERNS FOR FORECAST PERIOD...POTENTIAL
EVENING THUNDERSTORMS AND POSSIBLE DEVELOPMENT OF IFR STRATUS DECK
TOWARDS 12Z. AREA OF CONVECTION IN NORTHEAST CO WILL CONTINUE TO
DRIFT TO THE SOUTHEAST. WHILE CELLS WILL BE RUNNING INTO A MORE
CAPPED AIRMASS...STRONG INSTABILITY PRESENT WHICH MAY BE ENOUGH TO
MAINTAIN A STORM OR TWO. COVERAGE AND CONFIDENCE TOO LOW TO
INCLUDE IN TAFS RIGHT NOW...BUT WILL MONITOR RADAR DATA FOR
TRENDS. OTHERWISE SHORT TERM MODELS ALL AGREEING ON STRATUS/FOG
DECK DEVELOPING TO THE NORTH OF FRONTAL ZONE OVERNIGHT...WHICH IS
SUPPORTED SOME WHAT BY SLOWLY EXPANDING MVFR DECK ACROSS NORTHEAST
COLORADO. LARGE DIFFERENCES IN TIMING AND PLACEMENT OF CLOUD
DECK...BUT THINK PROBABILITY HIGH ENOUGH TO WARRANT A MENTION AT
MCK AFTER 09Z.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 19, 11:46 AM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT MON JUL 19 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT MON JUL 19 2010 /1146 AM CDT MON JUL 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED HIGH BASED THUNDERSTORM MAY DEVELOP LATE THIS AFTERNOON
AND EVENING. ANY STORM THAT DEVELOPS MAY PRODUCE STRONG DOWNBURST
WINDS AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE
EVENING AND OVERNIGHT HOURS THROUGH MUCH OF THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:10 PM CDTSevere Thunderstorm WarningGLDRawlins65 min
Jul 19, 10:51 PM CDTSevere Thunderstorm WarningGLDDecatur54 min
Jul 19, 11:24 PM CDTSpecial Weather StatementGLDNorton66 min
Jul 19, 11:46 PM CDTSpecial Weather StatementGLDGove, Graham, Logan29 min
Jul 19, 11:52 PM CDTSevere Thunderstorm WarningGLDGraham, Norton53 min
Jul 19, 8:43 PM CDTSevere Thunderstorm WarningGLDYuma62 min
Jul 19, 10:28 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.